Alert archive / Arizona / Blowing Dust Advisories in 2017

Blowing Dust Advisory 13, NWS Tucson, AZ

May 7, 2017Cochise County, Arizona

NWS Tucson, AZ issued this blowing dust advisory at May 7, 2017, 2:20 AM MST for Cochise County, Arizona. It took effect at May 7, 2017, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 7, 2017, 2:20 AM MST (09:20 UTC)
In effect from
May 7, 2017, 11:00 AM MST
Expired
May 7, 2017, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4270 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS75 KTWC 070920
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
220 AM MST Sun May 7 2017

AZZ508-080200-
/O.NEW.KTWC.DU.Y.0013.170507T1800Z-170508T0200Z/
/O.NEW.KTWC.WI.Y.0009.170507T1800Z-170508T0200Z/
Eastern Cochise County below 5000 feet-
Including the cities of Willcox and Douglas
220 AM MST Sun May 7 2017

...BLOWING DUST ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

The National Weather Service in Tucson has issued a Blowing Dust
Advisory, which is in effect from 11 AM this morning to 7 PM MST
this evening. A Wind Advisory has also been issued. This Wind
Advisory is in effect from 11 AM this morning to 7 PM MST this
evening. 

* IMPACTS...Gusty winds will result in difficult driving
  conditions, especially for high profile vehicles. Locally
  reduced visibilities possible with blowing dust.

* TIMING...Late this morning through early this evening. 

* WINDS...Winds from the southwest between 20 and 30 mph, with
  occasional gusts around 40 mph.

* VISIBILITY...Below 1 mile, briefly near zero possible mainly
  near the Willcox Playa.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* Current air pollution levels are available from the Pima 
  County Department of Environmental Quality website at 
  www.pima.gov/deq or by calling (520) 724-7446 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blowing Dust Advisory means that blowing dust will restrict
visibilities below one mile in some areas. Travelers are urged to
use caution. If you encounter localized dense blowing dust...
especially near plowed fields or construction sites...do not
drive into it if at all possible.

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ503-507-510-080200-
/O.NEW.KTWC.WI.Y.0009.170507T1800Z-170508T0200Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
White Mountains of Graham and Greenlee Counties-
Including the cities of Nogales and Sierra Vista
220 AM MST Sun May 7 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM MST
this evening. 

* IMPACTS...Gusty winds will result in difficult driving
  conditions, especially for high profile vehicles. 

* TIMING...Late this morning through early this evening. 

* WINDS...Winds from the southwest between 20 and 30 mph, with
  occasional gusts around 40 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
785 
WWUS75 KTWC 072154
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
254 PM MST Sun May 7 2017

AZZ508-080200-
/O.CON.KTWC.DU.Y.0013.000000T0000Z-170508T0200Z/
/O.CON.KTWC.WI.Y.0009.000000T0000Z-170508T0200Z/
Eastern Cochise County below 5000 feet-
Including the cities of Willcox and Douglas
254 PM MST Sun May 7 2017

...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* IMPACTS...Gusty winds will result in difficult driving 
  conditions, especially for high profile vehicles. Locally 
  reduced visibilities possible with blowing dust. 

* TIMING...Through early this evening.

* WINDS...Winds from the southwest between 20 and 35 mph, with 
  occasional gusts around 40 to 45 mph. 

* VISIBILITY...Below 1 mile, briefly near zero possible mainly
  near the Willcox Playa and portions of I-10 east of Willcox. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

* Current air pollution levels are available from the Pima 
  County Department of Environmental Quality website at 
  www.pima.gov/deq or by calling (520) 724-7446 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blowing Dust Advisory means that blowing dust will restrict
visibilities below one mile in some areas. Travelers are urged to
use caution. If you encounter localized dense blowing dust...
especially near plowed fields or construction sites...do not
drive into it if at all possible.

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

AZZ503-507-510-080200-
/O.CON.KTWC.WI.Y.0009.000000T0000Z-170508T0200Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
White Mountains of Graham and Greenlee Counties-
Including the cities of Nogales and Sierra Vista
254 PM MST Sun May 7 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* IMPACTS...Gusty winds will result in difficult driving 
  conditions, especially for high profile vehicles. 

* TIMING...Late this morning through early this evening.

* WINDS...Winds from the southwest between 25 and 35 mph, with
  occasional gusts around 45 mph. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
434 
WWUS75 KTWC 080208
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
708 PM MST Sun May 7 2017

AZZ508-080315-
/O.EXP.KTWC.DU.Y.0013.000000T0000Z-170508T0200Z/
/O.EXP.KTWC.WI.Y.0009.000000T0000Z-170508T0200Z/
Eastern Cochise County below 5000 feet-
Including the cities of Willcox and Douglas
708 PM MST Sun May 7 2017

...BLOWING DUST ADVISORY HAS EXPIRED...
...WIND ADVISORY HAS EXPIRED...

The Blowing Dust advisory has been allowed to expire at 7 PM MST.
There may still be some blowing dust at times from the Willcox 
Playa that may reduce visibilities down to 1 to 3 miles along 
State Highway 186 through 9 PM MST.

Although breezy to locally windy conditions will persist into the
evening before tapering off, the strength of the winds have fallen
below advisory levels. Therefore, the wind advisory has been
allowed to expire at 7 PM MST.

$$

AZZ503-507-510-080315-
/O.EXP.KTWC.WI.Y.0009.000000T0000Z-170508T0200Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
White Mountains of Graham and Greenlee Counties-
Including the cities of Nogales and Sierra Vista
708 PM MST Sun May 7 2017

...WIND ADVISORY HAS EXPIRED...

Although breezy to locally windy conditions will persist into the
evening before tapering off, the strength of the winds have fallen
below advisory levels. Therefore, the wind advisory has been
allowed to expire at 7 PM MST.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at May 6, 7:40 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, May 6, 7:40 PM MST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
740 PM MST Sat May 6 2017

.SYNOPSIS...An unseasonably strong low pressure system will affect
the area through Wednesday. The cooling trend and gusty winds will
continue Sunday and Monday, along with increasing shower and
thunderstorm chances by Tuesday. Dry conditions with much warmer
temperatures will return late next week.

&&

.DISCUSSION...A late season strong upper low off the central
California coast resulted in a rather active day across southeast
Arizona with strong and gusty winds and some blowing dust issues
along Interstate 10 near the Willcox Playa and north of Red Rock in
southeast Pinal County. There was also a wildfire start (Mulberry
Fire) near the KEMX radar, along State Highway 83. Isolated showers
and thunderstorms were noted on the KEMX radar during the mid/late
afternoon hours, but had shifted east into New Mexico by the early
evening hours. One lone cell developed on radar this evening, which
ironically tracked right over the Mulberry Fire.

The 07/02Z observations still indicate breezy conditions across the
area, but wind trends are downward. Therefore, have let the Wind
Advisory, Blowing Dust Advisory and Red Flag Warning all expire at 7
pm mst. Expect wind speeds to continue to slowly diminish the next
couple of hours, but still remain elevated through the nighttime
hours tonight, with winds rising sharply during the mid morning
hours again on Sunday.

The upper low will continue to track southeast towards to the region
tonight and will be centered over far southern California late
tonight/early Sunday morning. As it approaches the region, the
models show increasing moisture/low clouds developing across the
western half of the state late tonight. There is even a slight
chance of showers developing during the overnight hours west of
Tucson. Day shift had already mentioned this possibility in ongoing
forecast. Therefore, forecast package looks to be in good shape. No
update to the grids, but will update text products to take out
expired headlines and to reflect current/latest trends.

&&

.AVIATION...Valid through 08/00Z.
Expect SW surface wind 15-30 kts with gusts to near 40 kts Sunday
morning and afternoon, with surface wind mainly SE-S at 5-15 kts and
gusts to 20 kts between 04Z-14Z Sunday. Isolated -SHRA late tonight
and Sunday morning west of KTUS. Isolated -TSRA east of KTUS Sunday
afternoon.

MVFR conditions may occur late tonight into Sunday morning due to
low ceilings, especially near KTUS and KOLS. Forecast confidence is
somewhat low regarding this scenario at this time. However, expect
SCT-BKN clouds around 3k-6k ft AGL developing 09Z-12Z Sunday, then
cloud decks mainly 8k-12k ft AGL 17Z-23Z Sunday. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...An unseasonably strong low pressure system west of
the area will continue the gusty winds Sunday and Monday. However,
critical fire weather conditions will be mitigated due to increased
moisture. A few showers may occur Sunday morning west of Tucson with
isolated thunderstorms Sunday afternoon mainly east of Tucson. The
chance of showers and thunderstorms increases from west to east
Monday, and a good chance of showers and thunderstorms exists
Tuesday as the low pressure system moves into the area. A chance of
showers and thunderstorms continues mainly northeast of Tucson
Wednesday, then dry conditions with a strong warming trend will
prevail Thursday into next Saturday.

&&

.PREV DISCUSSION...The late season amplified pattern that gave us the
early 104 in Tucson will now bring in gusty winds and much cooler
temperatures. The strong ridge that brought the near record
temperatures is east of the area with a deep trough and strong
southern branch split developing behind it. An unseasonably strong
low pressure system will bring gusty winds, much cooler temperatures
and a solid chance of showers by Tuesday. Knock 10 degrees off the
temps today, and keep it going with another 15-20 degrees Monday
into Tuesday. That means We'll go from 104 Friday to about 70
Tuesday (and the 70 may be a fight as we try to climb out of the
60s).

Strong winds this afternoon verifying wind and fire weather
headlines. New fire start southeast of Tucson (east of Corona de
Tucson) near the Empire Mountains, and dust on I-10 east of Willcox.

Another round of strong winds tomorrow with a mid level moisture
increase on the eastern flank of the approaching low. A few showers
and thunderstorms possible, but our best chances for rain will
develop as the low lifts directly through the area late Monday into
Tuesday. Cool air associated with the low, with snow levels falling
to around 7k feet and 1 to 4 inches of snow possible in higher
mountain locations. Valley precip amounts ranging from .05 to .25
with localized higher amounts possible. We could see some decent
dynamics for thunderstorms as well.

The low lifts northeast of the area Wednesday with a ridge bringing
a strong warming trend later in the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...ZELL
PREV DISCUSSION...Meyer/Francis

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:20 AM MSTWind AdvisoryTWCCochise, Graham, Greenlee, Pima, Santa Cruz17 hr

Nearby

Blowing Dust Advisories in Arizona, 2017Every blowing dust advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.